What Is Tachyphylaxis?

A condition that occurs when a drug suddenly become ineffective.

Woman pours pills into her palm

Grace Cary / Getty Images

Table of Contents
View All
Table of Contents

Tachyphylaxis occurs when you have had continuous exposure to a drug, causing it to become ineffective for your body. The condition can be treated by withholding the medication for some time or increasing the dosage. However, in some cases, even getting a larger dose of the medication in question might not produce the desired effects.

Tachyphylaxis tends to develop quickly over a short period. It occurs when a person’s response to repeated doses of a medication rapidly decreases over a short period. The condition is also known as acute drug desensitization and can occur with any drug. 

Learn how tachyphylaxis is diagnosed, what causes it, types, and how this condition can be treated.

Diagnosis

One of the first indications of tachyphylaxis is the return or worsening of your condition’s symptoms. When your body stops responding to a medication, you are most likely to start experiencing a recurrence of your condition’s symptoms. 

A possible explanation for tachyphylaxis is that a person has stopped taking their medication. Your doctor will first identify if this is the cause of the condition before starting you on a new round of medication or an adjusted dosage of your old medication. This is known as non-medication adherence and isn’t true tachyphylaxis. 

Inadequate dosing at the initial start of medication might also cause a person to think that they have tachyphylaxis. If you weren’t started with an adequate dosage to treat the symptoms of your condition you are most likely to stop responding to the treatment before your condition is fully treated or managed.

To rectify this, your doctor might adjust your dosage and see if you start to respond to the medication. If you don’t, then, you might have tachyphylaxis. 

Treatment of certain conditions might also make it difficult to identify tachyphylaxis. For example, when treating bipolar disorder a person with the condition might appear to have stopped responding to treatment while in reality, they are only going through different stages of the disorder, which tend to range in severity.

Causes

In several cases, a person might develop tachyphylaxis to medication for no apparent reason; however, there are some factors that could either cause or increase the likelihood of tachyphylaxis occurring:

  • Worsening condition: If the condition you are treating continues to worsen or increases in severity despite being on medication for it, it is likely that you've either not responded or stopped responding to the initial medication started at the beginning of treatment.
  • Short duration of treatment: Sometimes when a medication is given for too short a duration of treatment, a person might not fully respond to it in the way that they should have. This is sometimes mistaken for tachyphylaxis. 
  • Other comorbid conditions: In certain cases, non-responsiveness to a medication might be caused by comorbid medical conditions like a gastrointestinal problem which might prevent the proper absorption of the medication and reduce its efficacy. 

Types

It’s possible for tachyphylaxis to occur when using any type of medication. However, some of the most common types of tachyphylaxis include: 

  • Antidepressant tachyphylaxis
  • Ocular allergy medications

Antidepressant Tachyphylaxis 

The occurrence of tachyphylaxis when using antidepressants has been reported to be as high as 33%. When a person who is on antidepressants suddenly loses the effectiveness of the drug even though they have been on the same drug and dosage, it’s called antidepressant tachyphylaxis. This form of the condition was first noticed in the 1980s amongst people who were on monoamine oxidase inhibitors (MAOIs).

When selective serotonin reuptake inhibitors (SSRIs) were developed, antidepressant tachyphylaxis was also identified with the use of these drugs. One of the ripple effects of this condition is that it may also cause you to become unresponsive to other depression medications.

Some research shows that people who experience antidepressant tachyphylaxis might be less responsive to subsequent treatment for their depression, even when using other types of antidepressants.

Ocular Allergy Medications 

Some of the most common ocular problems people experience include itching, swelling redness, and tearing up. When this occurs you are most likely to go to your local pharmacy and get some over-the-counter medication such as corticosteroids and de­congestant drops. However, using over-the-counter ocular medication has been commonly linked to tachyphylaxis.

Medication typically used to treat glaucoma and conjunctivitis are most commonly subject to tachyphylaxis.

It is typically recommended for people to discontinue the use of over-the-counter ocular treatments if they begin to experience tachyphylaxis. You might experience a worsening of your side effects initially but this is only temporary.

For patients with glaucoma doctors typically recommend a reduction of the frequency of their medication.

Tachyphylaxis Treatment 

In many cases, tachyphylaxis occurs simply because a person has been given either too little a dose for their specific needs or hasn’t been on the medication for long enough to see improvements. Each person is unique and there’s no single way to treat conditions like depression and bipolar disorder. Treatment plans must be tailored to each individual's specific needs. Even when this is done, it’s still possible for tachyphylaxis to occur.

Time is relative when it comes to treating conditions. While some research says that you can expect to start seeing improvements six weeks after starting antidepressants, this isn’t always the case. 

There’s no specific treatment for tachyphylaxis. In most cases, treatment typically consists of increasing the dosage of the medication. Here are some other treatment options that might be considered:

  • Decreasing the dose: Although it might seem counterintuitive, decreasing the dosage of the medication, might help with tachyphyalxis. Psychotropic medications which are mostly linked to tachyphylaxis and some drug combinations have been known to sometimes cause side effects which may make it seem like a condition is worsening or not getting any better. 
  • Changing the type of medication: Changing the type of medication a person is on might help. For instance, with antidepressant tachyphylaxis, switching from MAOIs to SSRIs, which are two different classes of antidepressants that work in different ways to alleviate depression symptoms, might help. Simply switching from one type of medication to another in the same class of drugs might not work because the mechanism of action, in drugs that belong to the same class, remain the same. 
  • Combination treatment: Sometimes one type of medication might not be adequate in effectively treating the symptoms of a condition. For instance, many people living with major depression are given more than one type of medication to treat symptoms and still maintain responsiveness to the antidepressant.

A Word From Verywell

Tachyphylaxis is a condition that occurs when a drug suddenly becomes ineffective. This can happen with any medication and to any person.

If you begin to experience symptoms of tachyphylaxis to a medication don't discontinue the medication. You also shouldn't increase or decrease the dosage you are taking without speaking to your doctor.

Your doctor will make an assessment of your condition and the symptoms you are experiencing before deciding on the next steps you should take. This could include switching the medication, adding on another treatment option, increasing or decreasing your dosage.

Was this page helpful?
4 Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Katz G. Tachyphylaxis/ tolerance to antidepressive medications: a review. Isr J Psychiatry Relat Sci. 2011;48(2):129-135.

  2. Targum SD. Identification and treatment of antidepressant tachyphylaxis. Innov Clin Neurosci. 2014;11(3-4):24-28.

  3. Targum SD. Identification and treatment of antidepressant tachyphylaxis. Innov Clin Neurosci. 2014;11(3-4):24-28.

  4. Review of Ophthalmology. The Truth about Tachyphylaxis. March 16, 2006